Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 29, NWS Topeka, KS

September 13, 2010Marshall County, Washington County, Kansas

NWS Topeka, KS issued this tornado warning at Sep 13, 2010, 6:40 PM CDT for Marshall County, Washington County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2010, 6:40 PM CDT (23:40 UTC)
Expired
Sep 13, 2010, 7:15 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 6:46 PM CDTHAIL 1Ne Hanover, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 2:38 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WFUS53 KTOP 132340
TORTOP
KSC117-201-140015-
/O.NEW.KTOP.TO.W.0029.100913T2340Z-100914T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT MON SEP 13 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  WEST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED NEAR HANOVER...OR 8 MILES NORTHEAST OF
  WASHINGTON...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BREMEN...

* HAIL TO THE SIZE OF BASEBALLS WILL OCCUR WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.


&&

LAT...LON 3989 9664 3969 9676 3981 9697 3991 9692
TIME...MOT...LOC 2339Z 283DEG 19KT 3987 9689

$$

ANGLE
1 follow-up statement
826 
WWUS53 KTOP 140003
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT MON SEP 13 2010

KSC117-201-140015-
/O.CON.KTOP.TO.W.0029.000000T0000Z-100914T0015Z/
WASHINGTON-MARSHALL-
703 PM CDT MON SEP 13 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WEST
CENTRAL MARSHALL AND EAST CENTRAL WASHINGTON COUNTIES...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 10 MILES SOUTH OF HANOVER...OR 10 MILES NORTHWEST
OF BLUE RAPIDS...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN WASHINGTON AND WEST CENTRAL MARSHALL 
COUNTIES...

A TORNADO WARNING COUNTIES FOR CENTRAL AND SOUTHERN MARSHALL COUNTY 
UNTIL 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3989 9664 3969 9676 3981 9697 3991 9692
TIME...MOT...LOC 0002Z 311DEG 25KT 3974 9680

$$

ANGLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 13, 3:57 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 13, 3:57 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT MON SEP 13 2010

.DISCUSSION...

SHORT TERM (TONIGHT AND TUESDAY)...

WATER VAPOR IMAGERY AT 19Z SHOWING A WEAK SHORTWAVE TROUGH ADVANCING
EASTWARD THROUGH THE COUNTY WARNING AREA (CWA). ISOLATED CONVECTION
HAS DEVELOPED AHEAD OF IT OVER THE EAST CENTRAL AND THE FAR NORTHERN
COUNTIES THIS AFTERNOON...MAINLY IN CONJUNCTION WITH THIS WAVE. MAIN
SFC FRONT IN THE NORTHERN CWA EARLIER THIS MORNING HAS LIFTED
FURTHER NORTH INTO SOUTHERN NEBRASKA...BUT HIGHEST CAPES 2000-3000
J/KG RESIDE TO THE SOUTH OF THIS BOUNDARY ACROSS THE NORTHWEST 1/3
OF THE CWA...WITH CAPES 1500-2000 ELSEWHERE. EXPECT ISOLATED
CONVECTION TO SHIFT EAST...THEN REDEVELOPMENT FURTHER WEST FROM
CENTRAL/NORTH CENTRAL KS NORTHEAST ALONG FROM THEN SPREAD EASTWARD
THROUGH THE NIGHT. WILL CONTINUE TO FAVOR THE NORTHERN CWA WITH
LIKELY POPS AND TAPER OFF SOUTH OF HIGHWAY 24. EXPECT LOCALLY HEAVY
RAINFALL POSSIBLE FAR NORTH...WITH LIGHT AMOUNTS SOUTH OF HIGHWAY
56. HAVE INCREASED DEWPOINTS AND LOW TEMPS UP A BIT. WILL ADD
MENTION OF SEVERE TO THE NORTHERN COUNTIES PER SEVERE THREAT/TORNADO
WATCH.

ON TUESDAY...THE REMNANTS OF MCS TO THE NORTH EXPECTED TO CLIP
MAINLY THE NORTHEAST CWA THROUGH MIDDAY AND WILL CONTINUE TO FAVOR
THIS AREA FOR THE HIGHEST POPS. A STRONGER ELEVATED MIXED LAYER WILL
OVERSPREAD THE CWA THROUGH THE DAY WITH A WEAKENING JET...SO MAY SEE
A DECREASING TREND IN PRECIP BY MIDDAY FOR FLOW BACKS AGAIN IN THE
AFTERNOON. INCREASED HIGHS SLIGHTLY INTO THE MID 80S/NEAR 90
DEGREES.

LONG TERM (TUESDAY NIGHT-SUNDAY)...

TUESDAY NIGHT AND WEDNESDAY LOOKS LIKE ANOTHER MCS WILL MOVE OFF THE
HIGH PLAINS AS AN IMPULSE MOVES THROUGH THE NORTHWEST FLOW.
SOUTHEASTERLY UPSLOPE WINDS WILL AID IN AFTERNOON DEVELOPMENT OUT
WEST THEN WITH INCREASING LOW LEVEL JET TUESDAY NIGHT ACROSS CENTRAL
KANSAS MCS SHOULD MOVE ACROSS THE CWA MAINLY AFTER 06Z AND MOVE OFF
WEDNESDAY MORNING. BY AFTERNOON WEDNESDAY STRONGER UPPER TROUGH WILL
MOVE OUT OF THE ROCKIES AND MOVE A FRONTAL BOUNDARY SOUTHEAST INTO
NORTH CENTRAL KANSAS. BEST MOISTURE AND INSTABILITY WILL FOCUS AHEAD
OF THE FRONT ACROSS NORTHEAST AND EAST CENTRAL KANSAS. GOOD MOISTURE
TRANSPORT WILL OCCUR ACROSS THIS AREA INTO NEBRASKA AND SOUTHWEST
IOWA THE ACROSS CENTRAL IOWA AFTER 06Z THURSDAY. FAVORABLE SHEAR AND
INSTABILITY EXISTS FOR SEVERE STORMS WITH WIND AND HAIL THE MAIN
HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST
KANSAS WHERE HIGHEST MOISTURE WILL POOL AHEAD OF THE BOUNDARY.

THE FRONT WILL MOVE THROUGH THE CWA BY THURSDAY MID DAY WITH
THUNDERSTORM CHANCES DIMINISHING THEREAFTER.

HIGHS IN THE 80S AND LOW 90S WEDNESDAY WILL COOL INTO THE UPPER 70S
IN THE WAKE OF THE FRONT ON THURSDAY.

FRIDAY NIGHT THROUGH SATURDAY ANOTHER FRONTAL BOUNDARY IS FORECAST
TO BE LOCATED OVER SOUTHERN NEBRASKA OR NEAR THE KANSAS BORDER. SOME
ELEVATED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT NEAR THE NEBRASKA
BORDER IN ZONE OF WARM/MOISTURE ADVECTION. 06Z RUN OF THE GFS HAD
BOUNDARY CLOSE TO THE STATE LINE AND THE 00Z ECMWF HAD THE BOUNDARY
NEAR THE I-70 CORRIDOR. HOWEVER THE LATER RUNS OF THE GFS PLACE THE
FRONT A LITTLE FURTHER NORTH WHILE THE 12Z ECMWF HAS REVERSED ITSELF
AND NOW HAS THE FRONT MUCH FURTHER NORTH IN NORTHERN NEBRASKA. WILL
LEAVE SMALL PRECIPITATION CHANCES GOING IN THE NORTHERN ROW OF
COUNTIES FOR NOW AND SEE IF LATER RUNS OF THE MODELS CONTINUE TO GO
NORTH WITH THE BOUNDARY. SUNDAY AND MONDAY LOOK DRY WITH UPPER RIDGE
ESTABLISHING ITSELF ACROSS THE CWA AS TROUGH MOVES INTO THE PACIFIC
NORTHWEST.

53

&&

.AVIATION...

WEAK SHORTWAVE NOW MOVING ACROSS THE AREA MAY DEVELOP A FEW
THUNDERSTORMS THIS AFTERNOON BUT COVERAGE/CONFIDENCE THAT THEY
AFFECT TAF SITES REMAINS LOW. ALSO...BOUNDARY NEAR NEB BORDER
EARLIER IS LIFTING NORTHWARD. THEREFORE KEPT TAF VFR WITH NO MENTION
OF CB/THUNDER FOR NOW. FEEL THE BETTER CHANCE FOR THUNDERSTORMS
POSSIBLY APPROACHING THE TAF SITES WILL BE LATER TONIGHT...BUT AGAIN
MAINLY NORTH/THEN EAST OF THE AREA OVERNIGHT. CONTINUED TO ONLY
MENTION CB IN TAF FOR NOW IN THE 04-12Z TIME FRAME. ALSO...CONFIDENCE
A LITTLE HIGHER THAT STRATUS WILL DEVELOP OVER EASTERN KS LATE
TONIGHT/EARLY TUESDAY AND CONTINUE THRU THE MORNING. HAVE
THEREFORE ADDED CIGS AROUND 2000 FT WITH A SOUTH/SOUTHEAST WIND
CONTINUING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 13, 11:52 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT MON SEP 13 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-141700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1152 AM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS THE
AREA...MAINLY IN NORTH CENTRAL KANSAS WHERE A FEW STORMS MAY
BECOME STRONG TO SEVERE AFTER 4 PM. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE ACROSS NORTH CENTRAL AND NEAR THE NEBRASKA
BORDER THIS EVENING AND SPREAD EAST OVERNIGHT.

THE MOST LIKELY HAZARDS WILL BE STRONG DAMAGING WINDS AND LARGE
HAIL PRIMARILY DURING THE EVENING HOURS...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT CLOSER TO THE THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE
REMAINDER OF THE WEEK. WEDNESDAY WILL BRING THE BEST CHANCE OF
SEVERE WEATHER AS THE FRONTAL BOUNDARY SLIPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT GENERALLY
NORTH AND WEST OF THE TURNPIKE.

In the hours before

Local storm report, Sep 13, 4:53 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     2 SE JAMESTOWN          39.58N 97.83W
09/13/2010  E60 MPH          CLOUD              KS   PUBLIC

&&

BYRNE
Local storm report, Sep 13, 5:20 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 W CONCORDIA           39.57N 97.70W
09/13/2010  E0.88 INCH       CLOUD              KS   PUBLIC

&&

BYRNE
Local storm report, Sep 13, 5:27 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             HANOVER                 39.89N 96.88W
09/13/2010  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Sep 13, 5:34 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 S CONCORDIA           39.50N 97.66W
09/13/2010  E0.75 INCH       CLOUD              KS   TRAINED SPOTTER

&&

JW
Local storm report, Sep 13, 5:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             BREMEN                  39.90N 96.79W
09/13/2010  E1.75 INCH       MARSHALL           KS   LAW ENFORCEMENT

&&

JW
Local storm report, Sep 13, 6:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 WSW HOLLENBURG        39.98N 97.01W
09/13/2010  E1.25 INCH       WASHINGTON         KS   PUBLIC

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:53 PM CDTSevere Thunderstorm WarningTOPCloud, Republic52 min
Sep 13, 4:07 PM CDTTornado WarningTOPWashington38 min
Sep 13, 4:42 PM CDTSevere Thunderstorm WarningTOPCloud48 min
Sep 13, 4:43 PM CDTTornado WarningTOPMarshall, Washington47 min
Sep 13, 5:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington50 min
Sep 13, 5:28 PM CDTSevere Thunderstorm WarningTOPCloud29 min
Sep 13, 6:12 PM CDTSevere Thunderstorm WarningTOPMarshall48 min
Sep 13, 6:16 PM CDTSevere Thunderstorm WarningTOPWashington44 min
Sep 13, 6:25 PM CDTFlash Flood WarningTOPMarshall, Washington2 hr
Sep 13, 6:52 PM CDTTornado WarningTOPMarshall23 min
Sep 13, 6:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.